Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 219, NWS Raleigh, NC

September 25, 2000Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 25, 2000, 5:59 PM EDT for Johnston County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 2000, 5:59 PM EDT (21:59 UTC)
Expired
Sep 25, 2000, 6:45 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 6:10 PM EDTHail 0.75Coats Xrds, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 252202 COR
SVRRDU
NCC101-252245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...REMOVED 2ND MENTION OF CLAYTON
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT MON SEP 25 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF CLAYTON...OR ABOUT 10
  MILES NORTHEAST OF LILLINGTON...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CLAYTON...COATS...MOCKS

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:20 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 25, 2:20 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON SEP 25 2000

WEAK DYNAMICS HAVE LIMITED WIDESPREAD PRECIPITATION THIS AFTERNOON.
HOWEVER STRONG HEATING AND HIGH DEW POINTS SOUTH OF A STATIONERY
BOUNDARY FROM WILSON TO RALEIGH TO LEXINGTON SEPARATES WARM MOIST
AIR TO THE SOUTH FROM MORE STABLE AIR NORTH OF THE BOUNDARY.
PRIMARY PROBLEM FOR THE EVENING WILL BE THUNDERSTORMS...SOME
SEVERE...WHICH WILL OCCUR MOSTLY IN THE WARM AIR.  MAIN SEVERE
THREAT WILL BE HIGH DOWNDRAFT WINDS.

AM LESS CONCERNED ABOUT SIGNIFICANT HEAVY RAINS SINCE FLOW IS FAST
ENOUGH TO LIMIT THE AMOUNT OF RAIN ANY ONE LOCATION WILL RECEIVE.

LOOK FOR WIDESPREAD RAIN AND THUNDERSTORMS FROM JUST BEFORE MIDNIGHT
THROUGH TUESDAY MORNING.  THIS PRECIPITATION OCCURS A FEW HOURS
AHEAD OF THE STRONG FRONT WHICH WILL CROSS THE AREA TUESDAY
MORNING.  WILL KEEP MENTION OF SHOWERS IN FOR AWHILE AFTER FRONTAL
PASSAGE SINCE MAIN AREA OF STRONG VORTICITY ADVECTION FOLLOWS THE
FRONTAL PASSAGE.

TEMPERATURES WILL REMAIN FAIRLY MILD TONIGHT BUT DROP NOTICEABLY
AFTER THE FRONT PASSES.

EXTENDED FORECAST FOR THE END OF THE WEEK CALLS FOR FALL LIKE COOL c
AND DRY WEATHER.

.RAH...NONE

SWH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:16 PM EDTSevere Thunderstorm WarningRAHHarnett44 min
Sep 25, 5:31 PM EDTSevere Thunderstorm WarningRAHMoore44 min
Sep 25, 5:35 PM EDTSevere Thunderstorm WarningRAHWayne40 min
Sep 25, 6:11 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett49 min
Sep 25, 7:03 PM EDTFlash Flood WarningRAHWake3 hr
Sep 25, 7:32 PM EDTSevere Thunderstorm WarningRAHCumberland43 min
Sep 25, 7:58 PM EDTSevere Thunderstorm WarningRAHWayne47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.